Cholesterol Home > Lipitor and Muscle Aches

Side effects may occur with Lipitor, and muscle aches developed in up to 5.6 percent of people taking the drug. In most cases, muscle aches occur without more serious symptoms; however, if you also develop a fever or illness, call your healthcare provider right away. Lipitor may also interact with other medications, which can increase the chances of developing serious muscle problems.

Muscle Aches With Lipitor: An Introduction

Muscle aches (or pain) are relatively common side effects of Lipitor® (atorvastatin calcium), occurring in up to 5.6 percent of people taking the drug in clinical studies. Muscle aches are more common when people first start taking Lipitor (or when the Lipitor dosage is increased). For most people taking Lipitor, muscle aches occur without any other more serious muscle-related symptoms.
 

Lipitor and Muscle Aches: What to Watch For

Very rarely, people develop a serious problem with their muscles while on Lipitor, and muscle aches can be one symptom of such serious problems. Two serious muscle problems that are rarely seen in people taking Lipitor are myopathy and rhabdomyolysis. Rhabdomyolysis is very serious because it can lead to muscle breakdown, which can cause the kidneys to stop working properly (acute kidney failure) and in some cases result in loss of life.
 
If you are taking Lipitor and develop muscle aches, weakness, tenderness, or pain (especially if you also have a fever or feel ill), call your healthcare provider immediately. This could be a sign that you have a serious condition that needs treatment right away.
 
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics

Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2018 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.